Intravenous infusion of human immune globulin (HIG) may be associated with thrombosis. The product appears to contain procoagulant activity.
Risk factors for thrombosis:
(1) high dose of immune globulin
(2) rapid intravenous infusion of the immune globulin
(3) hyperviscosity (including monoclonal gammopathy)
(5) indwelling central venous catheter
(6) history of deep vein thrombosis
(7) hypercoagulable state
(8) hormonal therapy (estrogen therapy, birth control products, etc)
(9) advanced age (possibly due to risk for comorbid conditions)
(10) significantly impaired cardiac output
(11) severe atherosclerotic vascular disease
Thrombosis may occur:
(1) without other risk factors
(2) with subcutaneous and intramuscular routes of administration
The patient is also at increased risk for hemolysis.
(1) The patient should be screened for risk factors prior to HIV administration.
(2) Treatable risk factors for thrombosis should be treated.
(3) The lowest dose should be administered as slow as possible.
(4) The patient should be monitored for thrombosis during and after administration.
(5) Conditions that may increase risk of thrombosis following administration should be avoided.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory, Pharmacology, clinical